Headache as a side effect of combination estrogen-progestin oral contraceptives: A systematic review

Elizabeth W. Loder, Dawn C. Buse, Joan R. Golub

Research output: Contribution to journalArticle

56 Citations (Scopus)

Abstract

Objective: We conducted a 2-part systematic review of published studies to examine the evidence that combination oral contraceptives can aggravate or cause headache. Study design: We used trials with a control group to assess headache risk that was attributable to oral contraceptive use and prospective cohort trials to answer important clinical questions about the natural history and treatment response of headache that occurs with oral contraceptive use. Results: Because of differences in study populations, oral contraceptive formulations, trial end points and trial duration, it was not possible to pool data; but the evidence supports several conclusions. There is little indication that oral contraceptives have a clinically important effect on headache activity in most women. Conclusion: Headache that occurs during early cycles of oral contraceptive use tends to improve or disappear with continued use. No evidence supports the common clinical practice of switching oral contraceptives to treat headache; however, manipulating the extent or duration of estrogen withdrawal may provide benefit.

Original languageEnglish (US)
Pages (from-to)636-649
Number of pages14
JournalAmerican Journal of Obstetrics and Gynecology
Volume193
Issue number3
DOIs
StatePublished - Sep 2005
Externally publishedYes

Fingerprint

Progestins
Oral Contraceptives
Headache
Estrogens
Natural History
Control Groups
Population

Keywords

  • Headache
  • Migraine
  • Oral contraceptives
  • Systematic review

ASJC Scopus subject areas

  • Medicine(all)
  • Obstetrics and Gynecology

Cite this

Headache as a side effect of combination estrogen-progestin oral contraceptives : A systematic review. / Loder, Elizabeth W.; Buse, Dawn C.; Golub, Joan R.

In: American Journal of Obstetrics and Gynecology, Vol. 193, No. 3, 09.2005, p. 636-649.

Research output: Contribution to journalArticle

Loder, Elizabeth W. ; Buse, Dawn C. ; Golub, Joan R. / Headache as a side effect of combination estrogen-progestin oral contraceptives : A systematic review. In: American Journal of Obstetrics and Gynecology. 2005 ; Vol. 193, No. 3. pp. 636-649.
@article{fc5202d35bb646748c9d997aa628904b,
title = "Headache as a side effect of combination estrogen-progestin oral contraceptives: A systematic review",
abstract = "Objective: We conducted a 2-part systematic review of published studies to examine the evidence that combination oral contraceptives can aggravate or cause headache. Study design: We used trials with a control group to assess headache risk that was attributable to oral contraceptive use and prospective cohort trials to answer important clinical questions about the natural history and treatment response of headache that occurs with oral contraceptive use. Results: Because of differences in study populations, oral contraceptive formulations, trial end points and trial duration, it was not possible to pool data; but the evidence supports several conclusions. There is little indication that oral contraceptives have a clinically important effect on headache activity in most women. Conclusion: Headache that occurs during early cycles of oral contraceptive use tends to improve or disappear with continued use. No evidence supports the common clinical practice of switching oral contraceptives to treat headache; however, manipulating the extent or duration of estrogen withdrawal may provide benefit.",
keywords = "Headache, Migraine, Oral contraceptives, Systematic review",
author = "Loder, {Elizabeth W.} and Buse, {Dawn C.} and Golub, {Joan R.}",
year = "2005",
month = "9",
doi = "10.1016/j.ajog.2004.12.089",
language = "English (US)",
volume = "193",
pages = "636--649",
journal = "American Journal of Obstetrics and Gynecology",
issn = "0002-9378",
publisher = "Mosby Inc.",
number = "3",

}

TY - JOUR

T1 - Headache as a side effect of combination estrogen-progestin oral contraceptives

T2 - A systematic review

AU - Loder, Elizabeth W.

AU - Buse, Dawn C.

AU - Golub, Joan R.

PY - 2005/9

Y1 - 2005/9

N2 - Objective: We conducted a 2-part systematic review of published studies to examine the evidence that combination oral contraceptives can aggravate or cause headache. Study design: We used trials with a control group to assess headache risk that was attributable to oral contraceptive use and prospective cohort trials to answer important clinical questions about the natural history and treatment response of headache that occurs with oral contraceptive use. Results: Because of differences in study populations, oral contraceptive formulations, trial end points and trial duration, it was not possible to pool data; but the evidence supports several conclusions. There is little indication that oral contraceptives have a clinically important effect on headache activity in most women. Conclusion: Headache that occurs during early cycles of oral contraceptive use tends to improve or disappear with continued use. No evidence supports the common clinical practice of switching oral contraceptives to treat headache; however, manipulating the extent or duration of estrogen withdrawal may provide benefit.

AB - Objective: We conducted a 2-part systematic review of published studies to examine the evidence that combination oral contraceptives can aggravate or cause headache. Study design: We used trials with a control group to assess headache risk that was attributable to oral contraceptive use and prospective cohort trials to answer important clinical questions about the natural history and treatment response of headache that occurs with oral contraceptive use. Results: Because of differences in study populations, oral contraceptive formulations, trial end points and trial duration, it was not possible to pool data; but the evidence supports several conclusions. There is little indication that oral contraceptives have a clinically important effect on headache activity in most women. Conclusion: Headache that occurs during early cycles of oral contraceptive use tends to improve or disappear with continued use. No evidence supports the common clinical practice of switching oral contraceptives to treat headache; however, manipulating the extent or duration of estrogen withdrawal may provide benefit.

KW - Headache

KW - Migraine

KW - Oral contraceptives

KW - Systematic review

UR - http://www.scopus.com/inward/record.url?scp=24344452129&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=24344452129&partnerID=8YFLogxK

U2 - 10.1016/j.ajog.2004.12.089

DO - 10.1016/j.ajog.2004.12.089

M3 - Article

C2 - 16150254

AN - SCOPUS:24344452129

VL - 193

SP - 636

EP - 649

JO - American Journal of Obstetrics and Gynecology

JF - American Journal of Obstetrics and Gynecology

SN - 0002-9378

IS - 3

ER -